Immunobiological Effects of Contrast Media with Special Reference to “Nonsequential Activation” of Complement
Injection of contrast media (CM) can be followed by adverse reactions of various types. Increasing evidence is accumulating to support the existence of several predisposing conditions and distinct pathophysiological mechanisms. Schematically one can distinguish minimal and severe reactions. The mild side effects following CM injection would appear as a consequence of nonspecifically induced histamine release. The explanations for more severe reactions are more speculative. Plasmin activators may be released as a result of endovenous hyperosmolarity. Anti-CM antibodies have occasionally been described  but cannot account for most of reactions. “Activation” of the complement system has been suggested to play a part in some of the side effects . These mechanisms are not mutually exclusive and are not independent one from the other, many relationships linking the different systems of amplification mediators.
KeywordsComplement System Complement Component Severe Reaction Mild Side Effect Radiographic Contrast Medium
Unable to display preview. Download preview PDF.
- 1.Brash RC (1980) Allergic reactions to contrast media: Accumulated evidence. AJR 134:797–801Google Scholar